Format

Send to

Choose Destination
See comment in PubMed Commons below
Dermatology. 2012;224(2):106-9. doi: 10.1159/000337553. Epub 2012 Apr 19.

Tumor lysis syndrome after propranolol therapy in ulcerative infantile hemangioma: rare complication or incidental finding?

Author information

1
U.O. Dermatologia Fondazione IRCCS Ca' Granda, Ospedale Maggiore Policlinico di Milano, Milano, Italy. rcricdoc89@gmail.com

Abstract

A 33-day-old female with an ulcerated infantile hemangioma (IH) undergoing oral therapy with propranolol 2 mg/kg per day developed hyperkalemia and hyperphosphatemia 24 h after starting medication. No electrocardiographic or clinical abnormalities secondary to the electrolyte changes were noticed. A laboratory tumor lysis syndrome (TLS) was diagnosed after excluding other causes of electrolyte imbalance in the diagnostic workup. No treatment was required to reverse the TLS condition, and the propranolol therapy was continued as the electrolyte alterations were only mild. One month later, the IH was remarkably reduced in size and no longer ulcerated. Maintenance of propranolol was extended for a total of 6 months. Parallel to the gradual involution of the IH, serum potassium and phosphorus levels returned within normal levels. We suggest that TLS may be a rare complication of ulcerated IH treated with propranolol. Clinicians must be aware and order appropriate screening tests for TLS in patients at risk.

PMID:
22516868
DOI:
10.1159/000337553
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for S. Karger AG, Basel, Switzerland
    Loading ...
    Support Center